Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 149, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 14, 2011, 2:15 PM MST for Graham County, Arizona. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2011, 2:15 PM MST (21:15 UTC)
- Expired
- Sep 14, 2011, 3:15 PM MST
- In force
- 60 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Graham County, AZ
The radar
The Tucson radar (KEMX), 140 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 2:15 PM MST | TSTM WND DMG | 1 Nne Pima, AZ | TWO TREES...ONE WITH A THREE FOOT DIAMETER TRUNK AND ANOTHER WITH A ONE FOOT DIAMETER TRUNK WERE BLOWN DOWN. PEA SIZE HAIL AND OVER ONE INCH OF RAINFALL WERE ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 579 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
832 WUUS55 KTWC 142115 SVRTWC AZC009-142215- /O.NEW.KTWC.SV.W.0149.110914T2115Z-110914T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST WED SEP 14 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF SAFFORD... * UNTIL 315 PM MST * AT 206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21 MILES SOUTHWEST OF SAFFORD...AND MOVING NORTHEAST AT 20 MPH. ANOTHER STRONG STORM WAS NEAR THE COMMUNITY OF PIMA. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT GRAHAM...JUNCTION OF HIGHWAYS 191 AND 266...FRYE MESA DAM...SWIFT TRAIL JUNCTION...PIMA...THATCHER AND SOLOMON. THIS WARNING REPLACES THE ONE PREVIOUSLY IN EFFECT FOR SOUTHWEST GRAHAM COUNTY AND NORTHWEST COCHISE COUNTY UNTIL 215 PM MST. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES. && LAT...LON 3332 10968 3294 10941 3252 10972 3251 11036 TIME...MOT...LOC 2115Z 230DEG 19KT 3272 10998 $$ KD
2 follow-up statements
506 WWUS55 KTWC 142145 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 245 PM MST WED SEP 14 2011 AZC009-142215- /O.CON.KTWC.SV.W.0149.000000T0000Z-110914T2215Z/ GRAHAM AZ- 245 PM MST WED SEP 14 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR CENTRAL GRAHAM COUNTY... AT 240 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTH OF SAFFORD...MOVING NORTHEAST AT 25 MPH. ANOTHER STRONG STORM WAS MOVING NORTHEAST TOWARD HIGHWAY 70 NEAR SAFFORD AND THATCHER. AT 215 PM MST...A SPOTTER REPORTED TREES DOWNED IN PIMA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3332 10968 3294 10941 3252 10972 3251 11036 TIME...MOT...LOC 2140Z 238DEG 23KT 3299 10960 $$ KD
902 WWUS55 KTWC 142211 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 311 PM MST WED SEP 14 2011 AZC009-142221- /O.EXP.KTWC.SV.W.0149.000000T0000Z-110914T2215Z/ GRAHAM AZ- 311 PM MST WED SEP 14 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY WILL EXPIRE AT 315 PM MST... THE STORMS THAT PROMPTED THE WARNING HAD EITHER MOVED OUT OF THE WARNED AREA OR WEAKENED. LAT...LON 3332 10968 3294 10941 3252 10972 3251 11036 TIME...MOT...LOC 2211Z 238DEG 23KT 3309 10940 $$ KD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:15 PM MST, 0 minutes earlier.
Area forecast discussion, Sep 14, 2:15 PM MST, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST WED SEP 14 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS NORTHWESTERN ARIZONA WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING. THE LOW PRESSURE SYSTEM WILL WEAKEN THURSDAY WITH THUNDERSTORMS EXPECTED TO BE CONFINED TO AREAS EAST AND SOUTH OF TUCSON. DRY CONDITIONS WILL THEN OCCUR STARTING FRIDAY AND CONTINUE INTO EARLY NEXT WEEK. && .DISCUSSION...STRONG THUNDERSTORMS MOVING NEWD ACROSS ERN PIMA/SWRN GRAHAM/WRN COCHISE COUNTIES AT THIS TIME. MEANWHILE...ISOLATED WEAKER THUNDERSTORMS WERE ELSEWHERE ACROSS SE AZ WITH THE EXCEPTION OF WRN PIMA COUNTY WHERE PRECIP-FREE CONDITIONS WERE NOTED. ENVIRONMENT INTO EARLY THIS EVENING...OR UNTIL ABOUT 8 PM MST...TO BE CONDUCIVE FOR DAMAGING WINDS...SMALL HAIL AND HEAVY RAINFALL ASSOCIATED WITH THE STRONGER TSTMS. HAVE OPTED TO INCLUDE THIS DETAIL IN THE GRIDDED DATA WEATHER FIELD AS WELL AS THE ASSOCIATED TEXT PRODUCTS ESSENTIALLY FROM TUCSON EWD/SWD. OTHERWISE...SCATTERED SHOWERS/TSTMS FROM TUCSON EWD/SWD THIS EVENING ALONG WITH A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS WRN SECTIONS. CONVECTIVE ACTIVITY TO DECREASE QUICKLY IN COVERAGE AROUND 15/05Z... 10 PM MST OR SO. WILL STILL MAINTAIN A SLIGHT CHANCE OF SHOWERS/ TSTMS LATE TONIGHT ACROSS NRN GREENLEE/GRAHAM/COCHISE COUNTIES WITH DRY CONDITIONS ELSEWHERE. STILL ENOUGH MOISTURE FOR A SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND TSTMS THUR EAST AND SOUTH OF TUCSON WITH DRY CONDITIONS ELSEWHERE. HAVE OPTED FOR DRY CONDITIONS ACROSS MUCH OF SE AZ FRI. HOWEVER...WILL STILL MAINTAIN A SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND TSTMS ACROSS THE WHITE MOUNTAINS. 14/12Z GFS/ECMWF CONTINUE TO DEPICT A MARKEDLY DRIER REGIME TO BE ACROSS THE AREA SAT-TUE. THUS...DRY CONDITIONS TO OCCUR THIS WEEKEND AND EARLY NEXT WEEK. SOMEWHAT DEEPER MOISTURE IS PROGGED TO RETURN TO MAINLY ERN SECTIONS WED. HAVE NOTED THAT THE GFS WAS MORE ROBUST WITH THE RETURN OF MOISTURE TO THE AREA VERSUS THE ECMWF. AT ANY RATE...GIVEN THE UNCERTAINTY...FOR NOW HAVE MAINTAINED DRY CONDITIONS WED WITH THE EXPECTATION FOR ANY MEASURABLE PRECIP TO REMAIN EAST OF SE AZ. HIGH TEMPS THUR-FRI TO AVERAGE ABOUT 5 DEGS F BELOW NORMAL. 1-2 DEGS F OF DAILY WARMING TO THEN OCCUR SAT-TUE. && .AVIATION...SCT TSRA/SHRA KTUS VICINITY EWD/SWD WITH ISOLD TSRA/SHRA NW OF KTUS THRU 06Z THURSDAY. ISOLD-SCT TSRA/SHRA EAST AND SOUTH OF KTUS 18Z-23Z THURSDAY WITH DRY CONDITIONS KTUS VICINITY NWWD. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS WITH THE STRONGER TSRA. OTHERWISE...FEW-BKN CLOUDS AT 8-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU THURSDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALLY HEAVY RAINFALL. A DRYING TREND WILL BEGIN THURSDAY AND CONTINUE INTO EARLY NEXT WEEK. THUNDERSTORMS WILL BE LIMITED TO THE HIGHER TERRAIN EAST OF TUCSON THURSDAY AND FRIDAY...THEN DRY CONDITIONS ARE FORECAST SATURDAY THROUGH WEDNESDAY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 14, 8:01 AM MST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 801 AM MST WED SEP 14 2011 AZZ510>515-150615- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 801 AM MST WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THURSDAY...AND A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS FRIDAY. DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH TUESDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ503>509-150615- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- 801 AM MST WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THURSDAY. THEREAFTER...DRY CONDITIONS ARE EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-150615- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- 801 AM MST WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY CONDITIONS WILL PREVAIL THURSDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 14, 11:30 AM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1130 AM MST WED SEP 14 2011 AZZ503-507-513-141915- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 1130 AM MST WED SEP 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND WESTERN COCHISE COUNTIES UNTIL 1215 PM MST... AT 1124 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HUACHUCA CITY...OR 11 MILES WEST OF SIERRA VISTA...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA...HUACHUCA CITY...FORT HUACHUCA...WHETSTONE...CHARLESTON AND FAIRBANK. LAT...LON 3189 11026 3158 11008 3143 11050 3156 11065 TIME...MOT...LOC 1830Z 236DEG 27KT 3159 11044 CS
Local storm report, Sep 14, 11:54 AM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1154 AM MST WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL CANELO 31.54N 110.51W
09/14/2011 M0.75 INCH SANTA CRUZ AZ TRAINED SPOTTER
PHX SPOTTER MAA10057 CALLED IN .75INCH HAIL... HEAVY
RAIN AND STREET FLOODING ON HIGHWAY 83 NEAR CANELO
&&
EVENT NUMBER TWC1100116
RMFLocal storm report, Sep 14, 12:40 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL BENSON 31.96N 110.30W
09/14/2011 E0.75 INCH COCHISE AZ LAW ENFORCEMENT
&&
EVENT NUMBER TWC1100117
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 5:14 PM MST | Areal Flood Advisory | TWC | Cochise | 91 min |
| Sep 13, 5:48 PM MST | Dust Storm Warning | TWC | Pinal | 12 min |
| Sep 13, 6:49 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Sep 13, 6:59 PM MST | Flash Flood Warning | TWC | Cochise | 91 min |
| Sep 13, 7:34 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 3 hr |
| Sep 14, 11:30 AM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Sep 14, 12:16 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 59 min |
| Sep 14, 1:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 60 min |
| Sep 14, 1:27 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 48 min |
| Sep 14, 1:54 PM MST | Severe Thunderstorm Warning | TWC | Pima | 23 min |
| Sep 14, 4:18 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 27 min |
| Sep 14, 4:36 PM MST | Flash Flood Warning | TWC | Cochise, Pima | 114 min |
| Sep 14, 4:43 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 47 min |
| Sep 14, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 23 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.